Alert archive / Florida / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 79, NWS Miami, FL

August 28, 2024Collier County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 28, 2024, 2:28 PM EDT for Collier County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2024, 2:28 PM EDT (18:28 UTC)
Expired
Aug 28, 2024, 3:00 PM EDT
In force
32 min
Issued by
NWS Miami, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Collier County, FL

The radar

The Miami radar (KAMX), 153 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 6.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2024-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2727 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2024-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2727 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
803 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

864 
WUUS52 KMFL 281828
SVRMFL
FLC021-281900-
/O.NEW.KMFL.SV.W.0079.240828T1828Z-240828T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Miami FL
228 PM EDT Wed Aug 28 2024

The National Weather Service in Miami has issued a

* Severe Thunderstorm Warning for...
  West central Collier County in southwestern Florida...

* Until 300 PM EDT.

* At 227 PM EDT, a severe thunderstorm was located over Vineyards, or
  7 miles northeast of Naples, moving northwest at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Naples, Golden Gate Estates, Naples Park, Vineyards, Golden Gate,
  North Naples, East Naples, Pelican Bay, and Quail Creek Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2618 8188 2633 8184 2633 8182 2632 8182
      2632 8166 2633 8166 2631 8162 2622 8165
      2613 8171 2617 8181
TIME...MOT...LOC 1827Z 113DEG 22KT 2624 8175 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NC
1 follow-up statement
074 
WWUS52 KMFL 281850
SVSMFL

Severe Weather Statement
National Weather Service Miami FL
250 PM EDT Wed Aug 28 2024

FLC021-281900-
/O.EXP.KMFL.SV.W.0079.000000T0000Z-240828T1900Z/
Collier FL-
250 PM EDT Wed Aug 28 2024

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COLLIER COUNTY
WILL EXPIRE AT 300 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, heavy
rain is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Miami. You can also share your report with NWS Miami on
Facebook and Twitter.

LAT...LON 2618 8188 2633 8184 2633 8182 2632 8182
      2632 8166 2633 8166 2631 8162 2622 8165
      2613 8171 2617 8181
TIME...MOT...LOC 1850Z 113DEG 22KT 2624 8173 

$$

NC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 12:08 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 28, 12:08 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1208 PM EDT Wed Aug 28 2024

...New SHORT TERM, AVIATION, MARINE...

.SHORT TERM...
(Rest of today through Thursday)
Issued at 1202 PM EDT Wed Aug 28 2024

An easterly breeze continues across our region today as an expansive
Bermuda High remains entrenched across the western Atlantic waters.
Mid-level flow remains out of a northwesterly direction as a mid-
level ridge of high pressure remains anchored across the
southeastern United States. ACARS data from KMIA/KPBI depict ongoing
mid-level subsidence which will act to limit spatial coverage today
with the foci of the most robust convection setting up along
mesoscale boundaries and collision points. CAMs (Convection Allowing
Models) depict the foci of the most robust activity developing
across southwestern Florida where the best diurnal heating and
destabilization residence time (easterly flow over the heated land
surface) will occur. 500mb temperatures still remain in the -7C
to - 8C range and forecast mid-level lapse rates this afternoon
appear to be between 5.5 to 6.0 C. At the same time however, mid-
level subsidence combined with the continued drier air just above
the surface advecting into the region could suppress robust/taller
convection today, still cannot the development of a brief
isolated strong core or two. While the main concerns today will be
the typical threat of cloud to ground lightning and heavy
rainfall, cannot rule an isolated strong gust or two with the
drier air aloft (Wet microburst). Mid-level flow remains fairly
light so the pinning of convection along a stalled weak gulf-
breeze could lead to a burst of heavy rainfall falling over a
short period of time. The 12z HREF's LPMM (localized probability
matched mean) highlights this potential well depicting a localized
swath of 2.0-4.0 inches across a portion of the Naples metro.
This could result in the threat of marginal localized flooding
with water on area roadways.

Speaking of the drier air aloft, vertical mixing combined with cloud
cover will act to lower relative humidity values and in turn keep
heat indices just below heat advisory thresholds across most areas.
However there is certainly the potential for a few locales across
the western portion of the region to see heat indices above heat
advisory criteria today for shorter durations of time. High
temperatures will range from the upper 80s to low 90s along the east
coast of South Florida to temperatures in the low to mid 90s across
southwestern Florida.

A similar pattern on Thursday with the caveat being that a little
more moisture may rotate into the region resulting in a forecast of
more spatial coverage of morning showers along the east coast. Once
again, high temperatures will range from the upper 80s to low 90s
along the east coast with values in the low to mid 90s across
southwestern Florida.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 323 AM EDT Wed Aug 28 2024

Towards the end of the week, the aforementioned mid-level ridge
will remain in place which will favor continued easterly surface-level
flow across South Florida. This will allow for isolated to scattered
showers in the morning along the east coast with propagation towards
the interior and Southwest Florida area during the afternoon and evening.
Expect convection to follow the typical diurnal cycle through this
period, generally being maximized in the afternoon and nearly diminished
overnight into the early morning hours. With PWAT being in the 1.8
to 2.2 inch range at times, periods of heavy rainfall that lead to
localized flooding will be possible. Otherwise, expect minimal impacts
due to the lack of wind shear and overall synoptic support.

Heading into the weekend, the Bermuda high will retreat to the east
which will lead to a more loosely defined synoptic pattern across South
Florida. An axis of tropical moisture will approach South Florida
late weekend into early next week with PWATs increasing to the 2-2.3
inch range by Saturday evening. Simultaneously, a Tropical Upper
Tropospheric Trough (TUTT) low meanders over the Florida peninsula,
allowing for cooler upper level temps (-7 to -8C) and increased wind
shear at times. This could lead to an increase in convective coverage
on Saturday and Sunday and potentially into early next week as well.
Timing in guidance differs a bit in terms of the arrival of the moisture,
so confidence is on the lower end in terms of exact convective details
for the weekend but for now now it is sensible to assume higher
rainfall coverage for the weekend.

Temperatures will remain near to slightly above normal with highs
in the lower 90s, and low temps ranging from the mid 70s to lower
80s. Max heat indices each day will generally be 103-108, approaching
heat advisory criteria especially over Miami-Dade, Broward, and
Collier counties. Highest heat indices would be expected for Gulf
coast areas (mostly Collier county) as easterly flow leads to
warmer conditions for the Gulf coast vs the Atlantic coast.

&&

.AVIATION...
(18Z TAFS)
Issued at 1202 PM EDT Wed Aug 28 2024

Breezy easterly winds today with VFR conditons prevailing for the
majority of the day at all terminals as SHRA/TSRA chances will
remain fairly scattered across the region. A gulf breeze may
develop at KAPF between 17-19z although guidance has been
inconsistent at best. If SHRA/TSRA directly impacts a terminal,
brief bouts of sub-MVFR cigs/vis could be realized. L/V winds once
again tonight after sunset.

&&

.MARINE...
Issued at 1202 PM EDT Wed Aug 28 2024

An easterly breeze will continue for the majority of the week.
Seas in the Atlantic waters will generally be 3 ft or less while
over the Gulf waters they will generally be 2 ft or less.
Scattered thunderstorms will develop each day, which will result
in locally hazardous winds and seas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            79  90  80  90 /  30  30  40  70
West Kendall     77  90  77  90 /  20  30  40  80
Opa-Locka        79  91  79  91 /  30  30  30  70
Homestead        79  89  79  89 /  20  30  40  70
Fort Lauderdale  80  90  79  89 /  30  40  40  60
N Ft Lauderdale  80  90  80  90 /  20  40  40  70
Pembroke Pines   80  93  80  93 /  30  40  30  70
West Palm Beach  78  91  79  90 /  20  50  30  60
Boca Raton       79  91  79  90 /  20  40  30  60
Naples           77  92  77  92 /  40  40  40  90

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&

SHORT TERM...Hadi
LONG TERM....99
AVIATION...Hadi
Hazardous weather outlook, Aug 28, 9:09 AM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
909 AM EDT Wed Aug 28 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
291315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
909 AM EDT Wed Aug 28 2024

...Southwestern Florida: Afternoon Storms Possible...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Thunderstorms: A few thunderstorms will develop through the early
evening hours across southwestern Florida. The most robust storms
could contain strong wind gusts, frequent lightning, and heavy
downpours.

Flooding: Some localized flooding could be realized across portions
of the Naples metro today if heavy rainfall falls in a short period
of time.

Rip Currents: There is a moderate risk for rip currents for all
Atlantic Coast beaches.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms will be possible each day over the next
week. Some storms could become strong with threats of gusty winds
and frequent lightning.

Triple digit heat indices will continue each day and will be on the
rise this week. Heat advisories may become necessary during portions
of the week.

The risk for rip currents will remain elevated for the Atlantic
Coast beaches throughout most of the week as steady onshore flow
persists.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 28, 1:15 PM EDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Miami FL
115 PM EDT Wed Aug 28 2024

FLZ063-066-070-281745-
Hendry FL-Inland Collier County FL-Glades FL-
115 PM EDT Wed Aug 28 2024

...A strong thunderstorm will impact portions of northern Collier,
northern Hendry and south central Glades Counties through 145 PM
EDT...

At 115 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Montura, moving west at 20 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Montura, Ortona, Devils Garden, Port La Belle, and Keri.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2663 8091 2640 8108 2646 8126 2660 8151
      2682 8130
TIME...MOT...LOC 1715Z 090DEG 18KT 2661 8105

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NC
Special weather statement, Aug 28, 1:29 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Miami FL
129 PM EDT Wed Aug 28 2024

FLZ069-070-281815-
Coastal Collier County FL-Inland Collier County FL-
129 PM EDT Wed Aug 28 2024

...A strong thunderstorm will impact portions of southwestern Collier
County through 215 PM EDT...

At 128 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Copeland, or 7 miles north of Everglades
City, moving northwest at 15 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Everglades City, Golden Gate Estates, Plantation Island, Carnestown,
Marco Island Airport, Copeland, Royal Palm Hammock, Big Cypress
National Preserve, South Blocks Golde, Fakahatchee Strand State
Preserve, Picayune Strand State Forest, Port Of The Island,
Intersection I-75 And Everglades Blvd, Jerome, and Deep Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2622 8152 2597 8117 2582 8136 2586 8142
      2586 8147 2587 8147 2589 8148 2585 8153
      2589 8154 2590 8151 2592 8156 2590 8154
      2590 8161 2592 8164 2597 8166 2597 8172
TIME...MOT...LOC 1728Z 131DEG 14KT 2596 8136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NC
Special weather statement, Aug 28, 1:43 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Miami FL
143 PM EDT Wed Aug 28 2024

FLZ063-066-281830-
Hendry FL-Glades FL-
143 PM EDT Wed Aug 28 2024

...A strong thunderstorm will impact portions of northwestern Hendry
and southwestern Glades Counties through 230 PM EDT...

At 143 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Port La Belle, or near Labelle, moving
west at 20 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Labelle, Port La Belle, Felda, and Keri.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2683 8156 2682 8145 2676 8128 2652 8140
      2652 8156
TIME...MOT...LOC 1743Z 097DEG 16KT 2669 8140

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NC
Special weather statement, Aug 28, 2:16 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Miami FL
216 PM EDT Wed Aug 28 2024

FLZ069-070-281915-
Coastal Collier County FL-Inland Collier County FL-
216 PM EDT Wed Aug 28 2024

...A strong thunderstorm will impact portions of west central Collier
County through 315 PM EDT...

At 216 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Vineyards, or near Golden Gate Estates,
moving northwest at 20 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Naples, Golden Gate Estates, Naples Park, Naples Manor, Golden Gate,
East Naples, Lely Resort, West Toll Gate On Alligator Alley,
Vineyards, North Naples, Belle Meade, Orangetree, Pelican Bay, Lely,
Intersection I-75 And Everglades Blvd, and Quail Creek Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2633 8184 2633 8182 2632 8182 2632 8165
      2622 8148 2605 8162 2605 8178 2610 8180
      2610 8179 2612 8181 2629 8183 2629 8182
TIME...MOT...LOC 1816Z 120DEG 18KT 2624 8171

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NC

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:43 AM EDTSpecial Marine WarningMFL32 min
Aug 28, 12:27 PM EDTSpecial Marine WarningMFL48 min
Aug 28, 1:05 PM EDTSpecial Marine WarningMFL40 min
Aug 28, 1:12 PM EDTSpecial Marine WarningMFL63 min
Aug 28, 1:15 PM EDTSpecial Weather StatementMFLHendry30 min
Aug 28, 1:29 PM EDTSpecial Weather StatementMFLCollier46 min
Aug 28, 1:43 PM EDTSpecial Weather StatementMFLHendry47 min
Aug 28, 2:00 PM EDTSevere Thunderstorm WarningMFLCollier30 min
Aug 28, 2:16 PM EDTSpecial Weather StatementMFLCollier59 min
Aug 28, 2:22 PM EDTSpecial Marine WarningMFL53 min
Aug 28, 2:26 PM EDTAreal Flood AdvisoryMFLCollier53 min
Aug 28, 4:08 PM EDTSpecial Marine WarningMFL67 min

Nearby

Severe Thunderstorm Warnings in Florida, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.